App
TownNews.com Content Exchange

The State of Delaware is announcing a new smartphone app to supposedly help prevent heroin overdoses.  The State is also announcing three more dead in Sussex County in the last five days from heroin overdose.  The heroin used in the overdose deaths were all stamped with the same logo, prompting the Division of Health and Social Services to say, "The stamp is not being identified to prevent people in active use from seeking it."

Apparently addicts who hear of people dying from a particular batch will actively seek out THAT deadly batch?  It is this kind of horror show that make me wonder how effective an "app" will be in this fight.

Here are the full details on the app, from the Division of Health......

"As part of its multi-pronged approach to addressing the opioid crisis and reducing the number of individuals dying from drug overdoses in Delaware, the Division of Public Health (DPH) is announcing the launch of a new smartphone app that provides lifesaving step-by-step instructions on how to use naloxone during an opioid overdose.

 

OpiRescue Delaware is a free, state-supported app available for download on all Android and Apple devices. The app contains detailed information on how to recognize signs of an overdose, and includes animations on how to provide rescue breathing and administer naloxone, an overdose-reversing medication. Additionally, individuals can use the app to find the nearest available pharmacy carrying naloxone, which can be purchased without a prescription.

 

The app also includes an easy-to-navigate tab that links people to the state’s HelpIsHereDE.com website, which provides prevention, treatment and recovery resources for those struggling with addiction.

 

“About 80 percent of all overdoses happen in a private residence, whether it’s their own or someone else’s, which is why we are strongly encouraging friends, family members, and those struggling with opioid addiction not only to have naloxone on hand, but also to download this app, which will walk individuals through the steps of administering the medication and potentially save a life,” said DPH Director Dr. Karyl Rattay.

 

Within three to five minutes after administration, naloxone can counteract the life-threatening respiratory depression of an opioid-related overdose and stabilize a person’s breathing, buying time for emergency medical help to arrive. DPH recommends calling 9-1-1 immediately if you find someone in the midst of a suspected overdose, starting rescue breathing, and then administering naloxone. Naloxone is not a replacement for emergency medical care and seeking immediate help and follow-up care is still vital.

 

There were at least 291 deaths last year in Delaware from suspected overdoses, according to the state’s Division of Forensic Science (DFS). Tragically, the final number is expected to exceed 400 after all toxicology screens are finished and final death determinations are made on outstanding cases by DFS. The Centers for Disease Control and Prevention ranked Delaware number six in the nation for overdose mortality rate in 2017. 

  

In 2018, first responders administered 3,728 doses of naloxone, compared to 2,861 in 2017, a 30 percent increase. The app will, for the first time, allow community members to report their opioid overdose rescue, which will provide state health officials with additional information on how naloxone is used in the community. No personal information will be collected as part of this process.

 

Community access to naloxone has increased significantly since 2014 when legislation was enacted making it available to the public. In 2017, Governor John Carney signed additional legislation ensuring pharmacists had the same legal protections as doctors, peace officers and good Samaritans when dispensing the medicine without a prescription.

 

To download the OpiRescue Delaware app, visit your mobile device app store or https://www.helpisherede.com/Get-Help/OpiRescue-App. Information on community training and pharmacy access to naloxone can be found at https://www.helpisherede.com/Get-Help/Overdose-Prevention

 

This article originally ran on delaware1059.com.

Locations

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.